Hi All And Dr. Lee:
Recently, I took my dog to the vet because of a dry patch on his belly. It was not a sore; he was not itching and the area was not inflammed.
The dog was injected with dexamethasone and given a prescription of prednisone and cephelexan for two weeks. A day after coming off the prednisone, he vomited. I put this off to stress as we were packing for a move to another city.
Over the next two days he became worse. When taken to the hospital, he was diagnosed with "raging pancreatis," then kidney failure and was euthenized within 36 hours.
When I asked if the prednisone might have accelerated the pancreatitis, if not cause it, the vet at first ignored and then later said I was out of date. He allowed my wife to hold the dog when euthenized and he eliminated over our shoes and other parts of our clothing. We were not cautioned that this might happen and the vet said he was unaware such a thing could happen.
Two points: 1) should the dog, with such a mild skin condition, have been prescribed such strong steroids and might it have any connection to the onset of pancreatitis and 2) how do you think the vet handled the euthenasia?
Thanks all for reading. Any comments greatly appreciated.